Alert archive / Nebraska / Severe Thunderstorm Warnings in 2001

Severe Thunderstorm Warning 4, NWS Omaha, NE

April 5, 2001Nemaha County, Pawnee County, Richardson County, Nebraska

NWS Omaha, NE issued this severe thunderstorm warning at Apr 5, 2001, 11:47 AM CDT for Nemaha County, Pawnee County, Richardson County, Nebraska. It was in force for 28 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline the Iowa Environmental Mesonet reconstructed for it; the warning itself named whole counties.

The facts

Issued
Apr 5, 2001, 11:47 AM CDT (16:47 UTC)
Expired
Apr 5, 2001, 12:15 PM CDT
In force
28 min
Issued by
NWS Omaha, NE
Area
Whole counties; the outline is the Mesonet’s reconstruction

Counties Nemaha County, NE, Pawnee County, NE, Richardson County, NE

The nearest sounding before it

Topeka, KS (KTOP), launched 12:00Z, 4.8 hours before the alert went out and 130 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Topeka, KS at 12:00Z on 2001-04-05Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1343 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Topeka, KS at 12:00Z on 2001-04-05The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 274 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1343 J/kg
Mixed-layer CIN
-180 J/kg
Mixed-layer LCL
623 m above ground
0-6 km bulk shear
37 kt
0-1 km storm-relative helicity
274 m²/s²
0-3 km storm-relative helicity
269 m²/s²
Significant tornado parameter
0.0
Supercell composite
1.7

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS53 KOAX 051648
SVROMA
NEC127-133-147-051715-

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE OMAHA NE
1147 AM CDT THU APR 5 2001

THE NATIONAL WEATHER SERVICE IN OMAHA HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  SOUTHWEST NEMAHA COUNTY IN SOUTHEAST NEBRASKA
  PAWNEE COUNTY IN SOUTHEAST NEBRASKA
  WESTERN RICHARDSON COUNTY IN SOUTHEAST NEBRASKA

* UNTIL 1215 PM CDT

* AT 1144 AM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM WITH LARGE HAIL 11 MILES SOUTHWEST OF PAWNEE
  CITY...OR ABOUT 32 MILES SOUTHEAST OF BEATRICE...MOVING NORTHEAST
  AT 40 MPH.

* SOME LOCATIONS AFFECTED...
  PAWNEE CITY...TABLE ROCK...DU BOIS
  HUMBOLDT
  STELLA

LARGE HAIL TO ONE INCH IN DIAMETER IS LIKELY WITH THIS STORM. GO TO 
A SAFE PLACE INSIDE YOUR HOME OR BUSINESS. STAY AWAY FROM WINDOWS 
AND GLASS DOORS.

LAT...LON 4000 9642 3987 9626 4023 9572 4040 9593

MEAD

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Omaha, NE wrote its last area forecast discussion before this severe thunderstorm warning went out at Apr 5, 3:11 AM CDT, 8 hours 36 minutes earlier.

Area forecast discussion, Apr 5, 3:11 AM CDT, 8 hours 36 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE OMAHA NE
311 AM CDT WED APR 4 2001

MAIN FCST CHALLENGE IS THREAT AND TIMING OF THUNDERSTORMS...BUT
TEMPS AND WIND ALSO COME INTO PLAY DURING THE FORECAST.

.SYNOPSIS...AT 06Z MAIN SFC FRONT WAS NEARLY STALLED FROM A LOW OVER
SE CORNER CO ACROSS FAR SRN KS.  A MORE SUBTLE INVERTED TROF
EXTENDED FROM NWD BULGE OF FRONT OVER ERN KS NORTH NEAR IA/NE BORDER
AND FADING OUT IN SERN SD.  SUBSTANTIALLY WARMER SFC AIR LIES TO THE
EAST OF THIS TROUGH WITH LOWER CIGS AND VSBYS TO ITS WEST.  EVENING
SOUNDING HAD CAPPED ELEVATED MOIST LAYER AT BOTH TOP AND OAX.

IN THE SHORT TERM...NONE OF THE MODELS SEEM TO HANDLE THE INVERTED
TROUGH.  THETA E PROGS FROM ETA SUGGEST THAT THIS IS THE AXIS OF
MAXIMUM ELEVATED INSTABILITY ACROSS THE AREA THIS MORNING AND MOST
LIKELY TO SUPPORT THE NORTH EXPANSION OF MCS NOW MOVG INTO SW KS.
AM UNCERTAIN THAT CAPPING WILL BE OVERCOME...HOWEVER.  LOW LEVEL
PROFILER WINDS APPEAR TO HAVE BEGUN TO VEER AT FBY AS SUGGESTED BY
ETA.  THIS TREND WOULD LIMIT LIFT AND MOIST ADVECTION OVER ELEVATED
FRONT.

LATER TODAY MODELS AGREE THAT SHORT WAVE RIDGING INTENSIFIES HIGH
PRES MOVING ACROSS THE NRN PLAINS AND ENHANCES A COOL PUSH INTO OUR
AREA.  WITH N WINDS IN PLACE OVER MOST OF KS TO THE WEST OF THE
INVRTD TROF...DO NOT EXPECT SFC FRONT TO PROGRESS INTO NEB.  00Z
MESOETA ALLOWS THE NRN PLAINS HIGH TO MOVE THE TROF SE AS A COLD
FRONT...SETTING UP ENHANCED LOW LEVEL CONVERGENCE IN FAR SE NEB AND
SW IA LATER TODAY.  THIS SHOULD OFFER AT LEAST AS GOOD A CHC OF SVR
TSTMS AS THIS MORNING...BUT DO NOT THINK ELEVATED CONVECTION WILL BE
SEVERE NEARLY AS FAR NORTH AS 06Z SPC OUTLOOK DUE TO VEERING AND
WEAKENING WINDS AT THE TOP OF THE MOIST LAYER.  WITH COOLER AIR
LOCKED IN NEAR SFC OVER MOST OF THE FORECAST AREA...WILL LOWER MAX
TEMPS QUITE A BIT TODAY.  06Z MESOETA WILL ALSO BE EXAMINED FOR
CHANGES BEFORE FINAL FORECAST.

LIFT AGAIN INCREASES OVER THE FRONT LATER TONIGHT AS MAIN UPPER
TROUGH BEGINS TO EJECT AND LOW OEVER CO STARTS TO INTENSIFY.  THIS
OFFERS A DECENT PROSPECT OF NOCTURNAL TSTMS.  TREND INTENSIFIES ON
FRIDAY WITH A DRY LINE WRAPPING NEWD AHEAD OF SFC LOW...PROVIDING
WHAT I NOW THINK IS THE BEST CHC FOR SEVERE WEATHER.  TEMPS WILL BE
WARMER FRIDAY AS WARM FRONT AGAIN TRIES TO MAKE ITS WAY NORTH.  00Z
MESOETA HINTS THAT MAIN WARM FRONT MAY HANG UP NEAR NE/KS BORDER
WITH A SECONDARY TROUGH ADVANCING INTO SRN SD.  IF THIS TURNS OUT TO
BE CORRECT...WOULD MODIFY THINKING OF DAY 2 SPC OUTLOOK SLIGHTLY FOR
GREATEST DANGER OF TORNADOES IN THE SOUTH ZONES CLOSEST TO MAIN WARM
FNT.

SYSTEM EJECTS NEWD RAPIDLY FRIDAY NIGHT WITH VIGOROUS WINDS KEEPING
TEMPS MILD.

ACTIVE WESTERN TROUGH REMAINS INTO EXTENDED PERIOD.  WITH MORE
UNCERTAINTY ABOUT TIMING AND POSITION OF SYSTEMS WILL NOT DO MUCH TO
CHANGE PREVIOUS FCST.

.OMA...NONE.

POLLACK

The office that day

Everything else NWS Omaha, NE issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Apr 5, 11:18 AM CDTSevere Thunderstorm WarningOAXGage, Johnson, Lancaster, Otoe27 min
Apr 5, 11:30 AM CDTSevere Thunderstorm WarningOAXCass30 min
Apr 5, 11:43 AM CDTSevere Thunderstorm WarningOAXOtoe32 min
Apr 5, 11:58 AM CDTSevere Thunderstorm WarningOAXCass32 min
Apr 5, 12:09 PM CDTSevere Thunderstorm WarningOAXOtoe36 min
Apr 5, 12:13 PM CDTSevere Thunderstorm WarningOAXNemaha, Pawnee, Richardson32 min

Nearby

Severe Thunderstorm Warnings in Nebraska, 2001Every severe thunderstorm warning in 2001

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive.